, Volume 15, Issue 4, pp 329-346

Efficient algorithms for finding maximum matchings in convex bipartite graphs and related problems

Rent the article at a discount

Rent now

* Final gross prices may vary according to local VAT.

Get Access


A bipartite graph G=(A, B, E) is convex on the vertex set A if A can be ordered so that for each element b in the vertex set B the elements of A connected to b form an interval of A; G is doubly convex if it is convex on both A and B. Letting ¦A¦=m and ¦B¦=n, in this paper we describe maximum matching algorithms which run in time O(m + nA(n)) on convex graphs (where A(n) is a very slowly growing function related to a functional inverse of Ackermann's function), and in time O(m+n) on doubly convex graphs. We also show that, given a maximum matching in a convex bipartite graph G, a corresponding maximum set of independent vertices can be found in time O(m+n). Finally, we briefly discuss some generalizations of convex bipartite graphs and some extensions of the previously discussed techniques to instances in scheduling theory.

On leave from the Institute of Computer Science, Polish Academy of Sciences, P.O. Box 22, 00-901 Warsaw PKiN, Poland
Also with the Departments of Electrical Engineering and of Computer Science